Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 50, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 23, 2024, 2:27 PM EDT for Clinton County, Lycoming County, Pennsylvania. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2024, 2:27 PM EDT (18:27 UTC)
- Expired
- Jun 23, 2024, 2:45 PM EDT
- In force
- 18 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, PA, Lycoming County, PA
The radar
The State College radar (KCCX), 68 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:23 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 23, 11:23 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service State College PA 1123 AM EDT Sun Jun 23 2024 .SYNOPSIS... A cold front over the Great Lakes will sweep eastward across Central Pennsylvania this evening. A second cold front will push across the region late Wednesday, then a building upper level ridge is likely over the Mid Atlantic toward next weekend. && .NEAR TERM /THROUGH TONIGHT/... Baroclinic zone associated with upstream cold front over OH pushing into NW PA at mid morning. Abundant mid level clouds are inhibiting sfc heating across much of central PA ahead of the front along the leading edge of 850 mb covergence. Isolated shra which sprout over the higher terrain of the Alleghenies can not sustain themselves thus far, but additional heating and some assist from prefrontal trough may help isolated to scattered convective development over southern and eastern areas well ahead of the front. With increased cloudiness across the area, I've been looking more closely at the isold tornado part of the equation for northern PA, with latest HRRR runs indicating favorable 0-3km SRH exceeding 300m2s-2 in pockets, and 0-1km layer LCLs north of I-80 (between 550m and 850m) that may support warm RFDs and a few tornadoes over north central PA. Going forecast in good shape with the trailing cold front crossing northwest PA this afternoon and coming through the central part of the state this evening. Falling heights, combined with diurnal heating of a moist/unstable pre- frontal airmass supports widespread, mainly discrete convection in the warm sector across Central PA this afternoon. Convection- allowing models indicate thunderstorms are likely to develop by around midday over the NW Mtns, then spread eastward and become most numerous by late afternoon. However, the presence of a lee trough may support convection initiation over the Susq Valley as early as noon. Strong large scale forcing ahead of the upper trough, combined with +2-3SD pwats ahead of the cold front, supports fairly high POPs areawide today in the 60-90pct range. Deep layer shear in the 30-40kt range, combined with progged CAPES in the 1000-1500 J/kg range, supports organized multicell clusters, a few supercells and perhaps even an isolated tornado. The best chance of a tornado appears focused over the N Mtns, where model 850mb winds and 0-1km shear is strongest. The HREF also projects STP values >1 across this area. The early arrival of convection should result in an end to the heat wave over the northwest half of the forecast area. However, model 850mb temps near 20C still support one more day of max temps between 90-95F across the southeast counties. A heat advisory remains in effect today for the Susq Valley, where max heat indices in the 95-100F range are expected. High pwats and moderate instability will support locally heavy downpours today. WPC has placed the N Mtns in a MRGL risk ERO, where FFG values are relatively low from recent rain and where the HREF indicates the potential for up to 2 inches in a few isolated locations. However, the overall flood risk is low, especially across the southern counties, where the ground is quite dry. Dwindling showers/tsra should work east across the area this evening with the passing cold front, then much drier air is slated to arrive overnight. Breaking clouds are expected downwind of the mountains, but upsloping flow and low level moisture trapped beneath a subsidence inversion is likely to yield lingering stratocu across the Alleghenies. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... Low level instability associated with the passage of the upper trough should result in a considerable amount of cu/stratocu Monday over the N Mtns, where a stray shower is possible. A tight pressure gradient and steep lower tropospheric lapse rates should result in a very breezy Monday by late June standards. Latest Bukfit soundings support afternoon wind gusts in the 25-30kt range over much of the region, which is significantly higher than NBM guidance. Fair and seasonable weather with diminishing winds are anticipated Monday night, as high pressure builds into the state. Latest NAMNest and SREF prob charts target the Alleghenies for late night valley fog. A warming trend emerges on Tuesday as surface high pressure builds across the Mid-Atlantic. Despite the warm-up into Tuesday, MaxTs in the lower 90s across portions of the Lower Susquehanna Valley will be the ceiling in this forecast cycle, where 10-20% of ENS members outline temperatures exceeding 90F during peak warming hours with less than 10% of GEFS members outlining temperatures exceeding 90F. Surging PWATs ahead of a sfc cold front begin to enter central Pennsylvania late Tuesday evening into Wednesday morning, where chances of precipitation return to the area. Deterministic model guidance has notably shown less coverage in precipitation Tuesday evening, and have limited PoPs towards the northern tier where the best moisture and forcing will be available. PoPs will begin to expand areawide through Wednesday, especially during the afternoon/evening hours where the best daytime heating will be available ahead of the cold front. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... Showers and storms will gradually exit to the the southeast on Wednesday night as high pressure builds in. The midweek cold front will reset the cycle similar to what today's cold front will do and usher in a similar stretch as Monday & Tuesday. Thursday and Friday will consist of about 48 hours of lower dewpoints, temperatures closer to average for this time of year, and plenty of sunshine. Afternoon highs in the 70s and 80s, overnight lows in the 50s and 60s (perhaps even upper 40s in the northern mountains Friday morning), and dewpoints below 60F will feel especially good with the persistent stretch of heat. As high pressure shifts to the east on Friday, southerly flow will support increasing temperatures and moisture into the weekend. The chance for showers and storms will also ramp up Saturday and Sunday as a warm front lifts across the region. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Multiple rounds/lines of storms are expected today across the region. The first round of showers is across northwest PA at 11AM and has struggled to produce lightnign at this point. That line of showers will begin to intensify during the early afternoon hours ahead of a cold frontal passage. There is higher confidence in SHRA/TSRA impacts at airfields across central PA after 18Z with continued daytime heating ahead of the front. While the bulk of the thunderstorm activity will be focused along the cold front this afteroon, a few storms may develop in the Lower Susquehanna Valley ahead of the main line and bring restrictions to MDT/LNS between 18 and 20Z. While ceilings will likely remain VFR across the east through the entire TAF period, most guidance suggests that MVFR ceilings will develop west of UNV as the storms move in. Brief periods of IFR will be possible in any thunderstorms. The HREF suggests around a 50% chance that these low ceilings stick around through most of the night at BFD and JST as winds shift to the west behind the front. Outlook... Mon...Predominantly VFR, with brief restrictions possible in scattered SHRA/TSRA as a cold front crosses the area. Tue...VFR, no sig wx expected. Wed...Restrictions possible in TSRA. Thu...AM SHRA/TSRA with restrictions possible, drying out late. && .CLIMATE... A heat wave will continue through the weekend with near-record temperatures forecast in some locations on Sunday. Daily record highs for Sunday June 23: 6/23 State College 91 (1966) Harrisburg 97 (1965) Williamsport 94 (1923) Altoona 90 (1994) Bradford 86 (2013) The following records have been set during this stretch of heat: MDT: * A record high temperature of 99 degrees was set at Harrisburg, PA on Saturday, Jun 22, breaking the old record of 97 degrees set in 1988. IPT: * A record high temperature of 98 degrees was set at Williamsport on Friday June 21st, breaking the old record of 97 degrees set in 1923 and tied in 1933. BFD: * A record high temperature of 89 degrees was tied at Bradford on Friday June 21st, tying the record set in 2022. * A record high temperature of 90 degrees was set at Bradford on Thursday June 20th breaking the old record of 88 degrees set in 2012. * A record high temperature of 88 degrees was set at Bradford on Wednesday June 19, breaking the old record of 87 degrees set in 1987. AOO: * A record high temperature of 96 degrees was set on Saturday, Jun 22, breaking the old record of 91 degrees set in 1988. Highest Max Temperatures for Central Pennsylvania Observing sites for June (date of occurrence is in parentheses: State College 96 in 1952 (26th) and 1933 (29th) Harrisburg 100 in 1966 (27th), 1952 (26th), and 1934 (29th) Williamsport 104 in 1925 (5th) Altoona 97 in 1971 (28th) and 1953 (21st) Bradford 93 in 2022 (22nd) Longest run of consecutive days with max temp >=90 in June: State College 6 (24-29th 1966) /current streak=1/ Harrisburg 10* (19-28th 1943) /current streak=6/ Williamsport 9 (18-26th 1923) /current streak=6/ Altoona 8 (13-20th 1994) /current streak=6/ Bradford 1 (23rd 2024) /current streak=1/ *Harrisburg had a run of 11 days with temperatures greater than 90 degrees that started on 26th and ended on July 6th in 1901. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ028-036- 049>053-056>059-063>066. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Dangelo/Banghoff AVIATION...Banghoff/Bauco CLIMATE...Evans/Steinbugl/Colbert
Hazardous weather outlook, Jun 23, 6:25 AM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service State College PA 625 AM EDT Sun Jun 23 2024 PAZ028-036-049>053-056>059-063>066-241030- Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 625 AM EDT Sun Jun 23 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046- 241030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming- 625 AM EDT Sun Jun 23 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 23, 2:06 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service State College PA
206 PM EDT Sun Jun 23 2024
PAZ037-231830-
Tioga PA-
206 PM EDT Sun Jun 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TIOGA COUNTY THROUGH
230 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Wellsboro, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkland, Westfield, Lawrenceville, Millerton, Tioga, Knoxville,
Osceola, and Tioga Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4199 7692 4192 7692 4185 7754 4200 7758
4200 7693
TIME...MOT...LOC 1806Z 251DEG 39KT 4198 7741
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BeatyThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:03 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Sullivan | 57 min |
| Jun 22, 8:06 PM EDT | Special Weather Statement | CTP | Schuylkill | 39 min |
| Jun 22, 8:37 PM EDT | Special Weather Statement | CTP | Columbia | 38 min |
| Jun 22, 11:03 PM EDT | Special Weather Statement | CTP | Columbia | 12 min |
| Jun 22, 11:20 PM EDT | Areal Flood Advisory | CTP | Columbia | 107 min |
| Jun 23, 2:06 PM EDT | Special Weather Statement | CTP | Tioga | 24 min |
| Jun 23, 2:20 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 25 min |
| Jun 23, 3:37 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 38 min |
| Jun 23, 3:46 PM EDT | Special Weather Statement | CTP | Sullivan | 29 min |
| Jun 23, 4:07 PM EDT | Special Weather Statement | CTP | Tioga | 23 min |
| Jun 23, 4:18 PM EDT | Special Weather Statement | CTP | Clearfield | 27 min |
| Jun 23, 4:18 PM EDT | Special Weather Statement | CTP | Lancaster | 27 min |
| Jun 23, 4:40 PM EDT | Special Weather Statement | CTP | Centre | 35 min |
| Jun 23, 4:58 PM EDT | Special Weather Statement | CTP | Potter, Tioga | 47 min |
| Jun 23, 5:14 PM EDT | Special Weather Statement | CTP | Clinton | 16 min |
| Jun 23, 5:17 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Somerset | 43 min |
| Jun 23, 5:29 PM EDT | Special Weather Statement | CTP | Lycoming | 31 min |
| Jun 23, 5:36 PM EDT | Special Weather Statement | CTP | Cameron | 24 min |
| Jun 23, 5:59 PM EDT | Special Weather Statement | CTP | Clinton | 46 min |
| Jun 23, 5:59 PM EDT | Special Weather Statement | CTP | Bedford | 31 min |
| Jun 23, 6:05 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 25 min |
| Jun 23, 6:28 PM EDT | Special Weather Statement | CTP | Huntingdon | 32 min |
| Jun 23, 6:32 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 43 min |
| Jun 23, 6:53 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 37 min |
| Jun 23, 7:15 PM EDT | Special Weather Statement | CTP | Union | 30 min |
| Jun 23, 7:44 PM EDT | Special Weather Statement | CTP | Snyder | 31 min |
| Jun 23, 7:58 PM EDT | Special Weather Statement | CTP | Centre | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.